Administer Antibiotics To Children Only When Prescribed- Paediatrician Advises Mothers

A Consultant Paediatrician at the Lagos University Teaching Hospital, Idi-Araba, Dr. Ayodele Renner has urged mothers to administer Ampiclox antibiotics to children only when it is prescribed by a doctor.

Speaking with PUNCH HealthWise in an exclusive, Renner noted that Ampiclox as an antibiotic should be given to a child only on the prescription of a doctor who must have seen evidence of infection in a child.

Giving antibiotics to children without prescription, he said, could cause serious health issues for a child.

“As with all medications, ampicillin-cloxacillin has side effects like vomiting and diarrhoea as well as allergic reactions that can even be fatal depending on the individual.

“Indiscriminate use of Ampiclox could lead to rashes, vomiting, diarrhoea, allergic reaction, anaphylaxis (which can lead to death).

“So indiscriminate use of antibiotics should be discouraged. Some health care workers prescribe it for newborn babies (babies in the first 28 days of life) and this tradition has been upheld by grandmothers and mothers alike. It serves no purpose because most newborn babies are born without any kind of infection.

“Those born with infection or who have an infection in the first few days of life are very unlikely to get better by the administration of ampicillin-cloxacillin because the bacteria that cause infections in them are so aggressive, that they may be resistant to Ampiclox.”

According to him, for individual children, antibiotics may have side effects, particularly if used inappropriately.

According to new research from New Zealand, children given antibiotics in the first one to two years of their life may be at a greater risk of having a higher body mass index or becoming obese by the age of four or five.

The research published in the Journal of the American Medical Association showed that “antibiotic exposures in early life can change the bacterial composition of the intestine (microbiome), potentially increasing the risk of childhood obesity. Antibiotics affect weight by altering the gut microbiota, which moderates the harvesting, storage, and expenditure of energy from dietary sources.”

Dr. Renner added that “As for the obesity, some schools of thought and recent research indicate that excessive use of antibiotics early in life can alter the gut microorganisms called the gut microbiome

“These organisms may help to regulate satiety and food consumption through poorly understood mechanisms

“So the evidence suggests that obesity later in life can happen as a result of indiscriminate use of antibiotics in infancy,” Renner said.

Source: Punch HealthWise

Deborah Adegoke

Read Previous

Fidelity Bank Awaits CBN’s Approval for H1’20 Results

Read Next

COVID-19 : NCDC Blames Poor Health System, Not Infrastructure For Low Testing

One Comment

Leave a Reply

Your email address will not be published. Required fields are marked *